MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER, 20G 10CM; INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER, 20G 10CM; INTRAVASCULAR CATHETER
Catalog Number M120100
Health Effect - Clinical Code No Information (3190)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of rezk1060 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
Per sales representative, a facility reported that when a nurse was placing a powerglide, the guidewire "pushed off" and the catheter would not thread.The nurse called in a surgeon who tugged on it at which point the catheter sheared and had to be removed.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a sheared catheter was confirmed and the cause appeared to be use related.The product returned for evaluation was one 20ga x 10cm powerglide midline catheter.The entire delivery system for the powerglide catheter was also returned.Usage residue was seen throughout the sample pieces.The catheter contained a complete break 3.4cm from the luer hub.A 0.9cm longitudinally-aligned split in the catheter was seen in the proximal segment and was leading to a point near (but not at) the break site.Microscopic examination of the catheter damage revealed at least four distinct holes which all contained triangular shaped edges.The surfaces of those fracture edges were glossy and reflective.The longitudinally aligned split had different features than those found on the holes.The split surfaces were rough, irregular, and granular.These holes appeared to be puncture points consistent with needle damage.The split damage was consistent with dragging the guidewire down the length of the cahteter (following penetration of the catheter with the needle).Microscopic examination of the guidewire revealed granules of what appeared to be catheter material between the wire coils.The observed fracture features are characteristic of the needle having punctured through the catheter.The needle should never be re-inserted back into the catheter.The product ifu instructs, ¿once the catheter has been advanced, do not re-insert the needle back into the catheter or pull the catheter back onto the needle.This may result in damage to the catheter.If the catheter needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter.¿.

Brand Name
POWERGLIDE MIDLINE CATHETER, 20G 10CM
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5524734
Report Number3006260740-2016-00126
Device Sequence Number10908128
Product Code FOZ
UDI-Device Identifier00801741075322
UDI-Public(01)00801741075322(17)171028(10)REZK1060
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K121073
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2017
Device Catalogue NumberM120100
Device Lot NumberREZK1060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/24/2016
Supplement Report FDA Received Date05/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1